Illinois, 2019

Hail and Damaging Winds in Illinois, June 30, 2019

June 30, 2019 · NWS ILX · 37 events in 15 counties and zones

An upper-level disturbance interacting with a nearly stationary frontal boundary draped across northern Illinois triggered several clusters of strong to severe thunderstorms during the afternoon of June 30th. The storms initiated in Wisconsin, then tracked southeastward into east-central Illinois mainly east of the I-55 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$363,000
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An upper-level disturbance interacting with a nearly stationary frontal boundary draped across northern Illinois triggered several clusters of strong to severe thunderstorms during the afternoon of June 30th. The storms initiated in Wisconsin, then tracked southeastward into east-central Illinois mainly east of the I-55 corridor. Wind gusts as high as 60-70 mph downed numerous trees and power lines, while hail as large as half dollars was reported in a few spots. Meanwhile further west, 40-50 mph winds along a thunderstorm outflow boundary blew a 6-inch diameter tree branch onto a man in Peoria. The man later died from his injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 30, 12:06 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 30, 12:06 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
106 PM CDT Sun Jun 30 2019

.UPDATE...
Issued at 1100 AM CDT Sun Jun 30 2019

Updated the forecast this morning as isolated showers and
thunderstorms dissipated by mid morning over east central IL with
some patches of clouds along I-70 as it drifted slowly southward.
An MCS over central WI with line of strong to severe thunderstorms
nearing Madison in southern WI, will need to be watched closely.
This convection complex is forecast to track more quickly SSE
into central and especially eastern IL from mid afternoon thru
sunset. Very unstable airmass already in place over central and nw
IL with CAPEs of 2800-4200 j/kg and CAPEs forecast rise to
3500-5000 j/kg this afternoon ahead of storms. But also have a
CAP/CIN over area though its weakening especially in eastern IL at
late morning. SPC day1 update at 810 am continues a slight risk
of severe storms over much of CWA for 15% risk of damaging winds
and 5% risk of large hail from mid afternoon into mid evening.
Latest RAP and HRRR models are mainly keeping convection over
eastern IL from I-57 east during mid afternoon into mid evening.
Other members of the CAMs are keeping areas from Lincoln sw dry
thru this evening. Keep pops lower in sw/western CWA this
afternoon/evening, though confidence is staying dry here is low.

Aside from storms chances, we are also dealing with high heat and
humidity for a 4th consecutive day. Ample sunshine this morning
over much of CWA has warmed temps into the mid to upper 80s by 11
am, with Galesburg, Peoria and Pontiac already at 90F. Tropical
dewpoints ranged from 69-76 and giving heat indices of 90-100,
highest north of I-72 and from Robinson to Flora south. Highs to
reach the lower 90s by early afternoon with heat indices peaking
from 97 to 103 before storms move in. Still shy of heat advisory
criteria of 105F, but will issue a special weather statement to
address the high heat and humidity. West winds of 7 to 13 mph
provide little relief from the heat again today.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 309 AM CDT Sun Jun 30 2019

An MCS currently ongoing over northern Minnesota will drop
southeastward into Wisconsin this morning. The system will likely
undergo typical diurnal weakening after sunrise: however, re-newed
convection will develop along its leading edge toward midday as
it encounters an increasingly unstable airmass further S/SE. NAM
suggests SBCAPEs in excess of 3500J/kg across Iowa into northern
Illinois/southern Wisconsin this afternoon, which will help
energize the storms as they track along the N/NE periphery of a
strong upper ridge centered over the Plains. While there is still
some uncertainty concerning the exact track of the convection, it
appears it will drop sharply southward into central Illinois by
mid to late afternoon, essentially riding along the edge of strong
capping further W/SW. Latest CAMs are in relatively good
agreement with the track/timing...with storms arriving across the
far northern KILX CWA near Lacon by around 20z/3pm...then quickly
dropping southward to the I-72 corridor by 22z/5pm. The main
severe weather threats from the storms will be damaging wind gusts
in excess of 60mph and large hail. Before the storms arrive, it
will be another hot and humid day with highs once again topping
out in the lower 90s. Convection will linger along/south of I-70
through mid-evening, then will exit the CWA into southern Illinois
before midnight. Overnight lows will remain in the lower to
middle 70s.

.LONG TERM...(Monday through Saturday)
ISSUED AT 309 AM CDT Sun Jun 30 2019

Vigorous short-wave currently over Saskatchewan will track
eastward over the next 24-36 hours, flattening the prevailing
upper ridge over the Midwest. As a result, the main belt of the
westerlies will flow from the Northern Plains eastward into the
Great Lakes, keeping the MCS track well north of central
Illinois. Therefore think hot and dry weather will prevail
Monday/Tuesday with highs both days in the lower 90s. May
eventually need to issue a Heat Advisory due to multiple days with
heat index values of 100-105.

The very warm/humid weather will continue through the remainder
of the extended: however, temps will begin to drop slightly due to
increased cloud cover and precip chances as numerous weak short-
waves traverse the region in a largely zonal flow pattern.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 100 PM CDT Sun Jun 30 2019

The MCS continues to track SSE at 45 mph with a line of strong to
severe thunderstorms over southeast WI and northern IL. A few
showers and thunderstorms have recently developed ahead of this
line in northeast IL, north of Dwight. Strong instability ahead of
this line over central/northern IL with CAPEs of 3300-5200 j/kg.
Line of convection should continue to track SSE across central
and eastern portions of IL during mid and late afternoon, and
diminishing 1st half of this evening. Have thunderstorms with
westerly wind gusts of 30-40 kts from 21Z-24Z, starting soonest
at PIA and BMI, with SPI on sw edge of this convection. MVFR
conditions possible during mid/late afternoon with thunderstorms
especially ne CWA and vsbys possibly down to 1-2 miles in heavy
rains. A break in weather is expected tonight after sunday and
through midday Monday with convection chances focused north/ne of
central IL.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

UPDATE...07
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...07
Hazardous weather outlook, Jun 30, 11:04 AM CST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1204 PM CDT Sun Jun 30 2019

ILZ028>031-037-038-043>046-011100-
Champaign-De Witt-Marshall-McLean-Peoria-Piatt-Stark-Tazewell-
Vermilion-Woodford-
1204 PM CDT Sun Jun 30 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a slight risk of severe thunderstorms this afternoon and
early evening, as an area of storms moves in from the north.
Damaging winds and locally heavy rains are the primary concern.

The heat index is expected to reach around 100 degrees today.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Heat and humidity will continue much of the week. Heat index
values will reach 95 to 100 degrees during the afternoons, with
the highest heat index on Monday.

While isolated thunderstorms are possible Tuesday, the better
chances of storms will be from Wednesday through Saturday.

Minor flooding along the Illinois River near Peoria should subside
late this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and early
evening. The most likely time frame is from 2 pm to 6 pm.

ILZ027-036-040-041-047-049-050-011100-
Cass-Fulton-Knox-Mason-Morgan-Schuyler-Scott-
1204 PM CDT Sun Jun 30 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a slight risk of severe thunderstorms this afternoon and
early evening, as an area of storms moves in from the north.
Damaging winds and locally heavy rains are the primary concern.

The heat index is expected to reach around 100 degrees today.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Heat and humidity will continue much of the week. Heat index
values will reach 95 to 100 degrees during the afternoons, with
the highest heat index on Monday.

While isolated thunderstorms are possible Tuesday, the better
chances of storms will be from Wednesday through Saturday.

Minor flooding along the Illinois River near Peoria should subside
late this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and early
evening. The most likely time frame is from 3 pm to 7 pm.

ILZ042-048-051>057-061>063-011100-
Christian-Clark-Coles-Cumberland-Douglas-Edgar-Logan-Macon-Menard-
Moultrie-Sangamon-Shelby-
1204 PM CDT Sun Jun 30 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a slight risk of severe thunderstorms this afternoon and
early evening, as an area of storms moves in from the north.
Damaging winds and locally heavy rains are the primary concern.

The heat index is expected to reach around 100 degrees today.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Heat and humidity will continue much of the week. Heat index
values will reach 95 to 100 degrees during the afternoons, with
the highest heat index on Monday.

While isolated thunderstorms are possible Tuesday, the better
chances of storms will be from Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening. The
most likely time frame is from 4 pm to 8 pm.

ILZ066>068-071>073-011100-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
1204 PM CDT Sun Jun 30 2019

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a slight risk of severe thunderstorms late this
afternoon into the evening, as an area of storms moves in from
the north. Damaging winds and locally heavy rains are the primary
concern.

The heat index is expected to reach around 100 degrees today.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Heat and humidity will continue much of the week. Heat index
values will reach 95 to 100 degrees during the afternoons, with
the highest heat index on Monday.

While isolated thunderstorms are possible Tuesday, the better
chances of storms will be from Wednesday through Saturday.

Minor flooding will continue along the Little Wabash River at
Clay City through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required late this afternoon into the
evening. The most likely time frame is from 5 pm to 8 pm.

HJS

In the hours before

Special weather statement, Jun 30, 10:38 AM CST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1138 AM CDT Sun Jun 30 2019

ILZ027>031-036>038-040>057-061>063-066>068-071>073-010000-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-
Clay-Richland-Lawrence-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln,
Clinton, Monticello, Champaign, Urbana, Danville, Beardstown,
Petersburg, Winchester, Jacksonville, Springfield, Taylorville,
Decatur, Sullivan, Tuscola, Charleston, Mattoon, Paris,
Shelbyville, Greenup, Marshall, Effingham, Newton, Robinson,
Flora, Olney, and Lawrenceville
1138 AM CDT Sun Jun 30 2019

..Hot and Humid Conditions Again This Afternoon...

Temperatures warming into the lower 90s across central and
southeast Illinois this afternoon, combined with dewpoints in the
low to mid 70s will produce heat indices ranging from 97 to 103
degrees this afternoon before thunderstorms move into parts of the
area during mid afternoon into early evening.

Exercise caution if you will be outdoors this afternoon. Be sure
to apply sunscreen regularly. Drink plenty of water, dress in
lightweight and light-color clothing, and take breaks in the
shade. Check on relatives and neighbors, especially the elderly.

Never leave pets, children or the elderly unattended in parked
vehicles.

07
Special weather statement, Jun 30, 1:05 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Lincoln IL
205 PM CDT Sun Jun 30 2019

ILZ046-301945-
Vermilion-
205 PM CDT Sun Jun 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VERMILION COUNTY
UNTIL 245 PM CDT...

At 205 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hoopeston, or 11 miles southwest of Talbot, moving south at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Danville, Hoopeston, Rossville, Bismarck, Henning, Alvin and
Vermilion County Airport.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
east central Illinois.

LAT...LON 4012 8770 4047 8780 4049 8770 4049 8755
      4044 8752 4017 8753
TIME...MOT...LOC 1905Z 342DEG 14KT 4043 8766

HJS
Special weather statement, Jun 30, 1:39 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Lincoln IL
239 PM CDT Sun Jun 30 2019

ILZ046-057-302030-
Vermilion-Edgar-
239 PM CDT Sun Jun 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN EDGAR AND SOUTH CENTRAL
VERMILION COUNTIES UNTIL 330 PM CDT...

At 238 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Sidell to 6 miles northwest of Clinton Indiana.
Movement was south at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Paris, Chrisman, Sidell, Vermilion, Edgar, Metcalf, Scottland and
Edgar County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
east central Illinois.

LAT...LON 3948 8762 3962 8782 3995 8784 3976 8753
      3948 8754
TIME...MOT...LOC 1938Z 347DEG 20KT 3990 8780 3971 8752

37
Special weather statement, Jun 30, 1:46 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Lincoln IL
246 PM CDT Sun Jun 30 2019

ILZ045-046-302015-
Vermilion-Champaign-
246 PM CDT Sun Jun 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VERMILION AND
NORTHEASTERN CHAMPAIGN COUNTIES UNTIL 315 PM CDT...

At 246 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rankin, or 9 miles east of Paxton, moving east at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Potomac and Rankin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
east central Illinois.

LAT...LON 4026 8774 4037 8800 4040 8799 4040 8793
      4049 8793 4049 8772 4048 8772
TIME...MOT...LOC 1946Z 287DEG 10KT 4044 8792

37
Special weather statement, Jun 30, 1:51 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Lincoln IL
251 PM CDT Sun Jun 30 2019

ILZ029-030-302015-
Marshall-Peoria-
251 PM CDT Sun Jun 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL AND NORTHEASTERN PEORIA
COUNTIES UNTIL 315 PM CDT...

At 250 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Varna to near Sparland. Movement was south
at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Lacon, Henry, Toluca, Sparland, Varna, Hopewell, La Rose, Lake
Wildwood, Marshall-Putnam County Fairgrounds and Marshall County
Airport.

This includes Interstate 39 between mile markers 29 and 36, and
between mile markers 38 and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
central Illinois.

LAT...LON 4112 8934 4111 8936 4110 8907 4095 8904
      4093 8905 4097 8956 4113 8954 4113 8933
TIME...MOT...LOC 1950Z 350DEG 13KT 4108 8916 4110 8948

37

The radar

The Lincoln radar (KILX), 108 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

32 thunderstorm wind, 3 hail, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
June 30, 1:55 PM CST to 2:00 PM CST
Where
Marshall County, Henry
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.120, -89.370

A tree was blown into a pool.

Hail, Vermilion

When
June 30, 2:15 PM CST to 2:20 PM CST
Where
Vermilion County, Hoopeston
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.470, -87.670

Hail, Vermilion

When
June 30, 2:45 PM CST to 2:50 PM CST
Where
Vermilion County, Henning
Measured
1.75 in hail
Reported by
Public
Coordinates
40.300, -87.700

Thunderstorm Wind, Vermilion

When
June 30, 2:45 PM CST to 2:50 PM CST
Where
Vermilion County, Henning
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.300, -87.700

A treehouse was blown over.

Thunderstorm Wind, Peoria

When
June 30, 2:50 PM CST to 2:55 PM CST
Where
Peoria County, 0.53 mi N of Peoria Hgts
Measured
43 kt (49 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
40.738, -89.571

A 40-foot long 6-inch diameter tree branch snapped and hit a 39 year-old man. He later died of his injuries. A 40-50mph wind gust along an outflow boundary from a thunderstorm about 20 miles away caused the branch to fall.

Thunderstorm Wind, Vermilion

When
June 30, 2:55 PM CST to 3:00 PM CST
Where
Vermilion County, 0.51 mi S of Danville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.123, -87.618

Several large limbs and power lines were blown down in the 700 block of South Street.

Thunderstorm Wind, Champaign

When
June 30, 3:00 PM CST to 3:05 PM CST
Where
Champaign County, Chanute Afb
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
40.300, -88.150

Strong thunderstorm winds flipped a small plane at the Rantoul Airport.

Thunderstorm Wind, Champaign

When
June 30, 3:00 PM CST to 3:05 PM CST
Where
Champaign County, Rantoul
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.320, -88.150

Several tree branches were blown down in Rantoul.

Thunderstorm Wind, Champaign

When
June 30, 3:15 PM CST to 3:20 PM CST
Where
Champaign County, 1.3 mi NNW of Champaign
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.138, -88.258

A traffic signal was blown down on Prospect Avenue just north of I-74.

Thunderstorm Wind, Champaign

When
June 30, 3:16 PM CST to 3:21 PM CST
Where
Champaign County, Tolono
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.980, -88.250

A tree was snapped at the base in Tolono.

Thunderstorm Wind, Champaign

When
June 30, 3:16 PM CST to 3:21 PM CST
Where
Champaign County, Philo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.000, -88.150

A large tree branch was blown down.

Thunderstorm Wind, Champaign

When
June 30, 3:20 PM CST to 3:25 PM CST
Where
Champaign County, Urbana
Measured
61 kt (70 mph) estimated gust
Property damage
$80,000
Reported by
State Official
Coordinates
40.100, -88.200

Power outages were reported due to numerous downed trees in Urbana.

Thunderstorm Wind, Champaign

When
June 30, 3:20 PM CST to 3:25 PM CST
Where
Champaign County, Champaign
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
State Official
Coordinates
40.120, -88.250

Numerous trees were blown down.

Thunderstorm Wind, Champaign

When
June 30, 3:25 PM CST to 3:30 PM CST
Where
Champaign County, Ivesdale
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.930, -88.450

A large tree branch was blown down.

Thunderstorm Wind, Champaign

When
June 30, 3:25 PM CST to 3:30 PM CST
Where
Champaign County, 0.9 mi WSW of Champaign
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.116, -88.266

A tree was blown down on University Avenue, damaging a street light in the process of falling.

Thunderstorm Wind, Douglas

When
June 30, 3:35 PM CST to 3:40 PM CST
Where
Douglas County, Tuscola
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.800, -88.280

A tree was blown down.

Thunderstorm Wind, Vermilion

When
June 30, 3:40 PM CST to 3:45 PM CST
Where
Vermilion County, Sidell
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.920, -87.820

Several large tree limbs and power lines were blown down.

Thunderstorm Wind, Douglas

When
June 30, 4:00 PM CST to 4:05 PM CST
Where
Douglas County, 0.32 mi NNW of Arcola
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.684, -88.303

A tree was blown down on Main Street in Arcola.

Thunderstorm Wind, Macon

When
June 30, 4:00 PM CST to 4:05 PM CST
Where
Macon County, 1.27 mi ESE of Casner to 0.9 mi SE of Casner
Measured
52 kt (60 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
39.792, -88.779

Twelve power poles were blown down along US-36 between Shaw Road and Coffee Pot Circle.

Thunderstorm Wind, Coles

When
June 30, 4:20 PM CST to 4:25 PM CST
Where
Coles County, 2.21 mi ENE of Charleston
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.488, -88.140

A large tree was blown over along County Road 1800E.

Thunderstorm Wind, Coles

When
June 30, 4:24 PM CST to 4:29 PM CST
Where
Coles County, Charleston
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
39.480, -88.180

Numerous trees and power lines were blown down.

Thunderstorm Wind, Coles

When
June 30, 4:24 PM CST to 4:29 PM CST
Where
Coles County, Mattoon
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.480, -88.370

Numerous trees and power lines were blown down.

Hail, Coles

When
June 30, 4:29 PM CST to 4:34 PM CST
Where
Coles County, 0.53 mi E of (Mto)mattoon/Chrlstn
Measured
1.25 in hail
Reported by
Public
Coordinates
39.480, -88.270

Lightning, Coles

When
June 30, 4:30 PM CST to 4:31 PM CST
Where
Coles County, Charleston
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
39.480, -88.180

Lightning struck a tree, causing it to fall onto a house in Charleston.

Thunderstorm Wind, Clark

When
June 30, 4:30 PM CST to 4:35 PM CST
Where
Clark County, Casey
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
39.300, -87.980

Several large tree limbs were blown down and a roof was partially torn off a metal shed.

Thunderstorm Wind, Crawford

When
June 30, 4:45 PM CST to 4:50 PM CST
Where
Crawford County, Annapolis
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
39.150, -87.820

Numerous trees and power lines were blown down across the northern half of Crawford County.

Thunderstorm Wind, Lawrence

When
June 30, 5:45 PM CST to 5:50 PM CST
Where
Lawrence County, 1 mi N of Billet
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.684, -87.650

Large tree branches were blown down.

Thunderstorm Wind, Clay

When
June 30, 6:00 PM CST to 6:05 PM CST
Where
Clay County, Xenia
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
38.630, -88.630

A tree was blown onto a house in Xenia.

Thunderstorm Wind, Knox

When
June 30, 6:40 PM CST to 6:45 PM CST
Where
Knox County, Galesburg
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.950, -90.370

A small shed was overturned.

Thunderstorm Wind, Knox

When
June 30, 6:44 PM CST to 6:49 PM CST
Where
Knox County, 1 mi N of Abingdon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.815, -90.400

Several 3-inch diameter tree branches were blown down.

Thunderstorm Wind, Marshall

When
June 30, 6:50 PM CST to 6:55 PM CST
Where
Marshall County, Henry
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.120, -89.370

Numerous tree limbs were blown down in Henry.

Thunderstorm Wind, Woodford

When
June 30, 7:15 PM CST to 7:20 PM CST
Where
Woodford County, Metamora
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.780, -89.350

A 24-inch diameter tree was snapped. A power pole and several power lines were blown down.

Thunderstorm Wind, Woodford

When
June 30, 7:20 PM CST to 7:25 PM CST
Where
Woodford County, Roanoke
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.800, -89.200

A house was damaged by a pergola.

Thunderstorm Wind, Tazewell

When
June 30, 7:25 PM CST to 7:30 PM CST
Where
Tazewell County, 4 mi WSW of Washington
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.678, -89.471

A power line was blown down.

Thunderstorm Wind, Tazewell

When
June 30, 7:30 PM CST to 7:35 PM CST
Where
Tazewell County, 1 mi E of Morton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.620, -89.431

Several 2 to 3-inch diameter tree branches were blown down.

Lightning, Logan

When
June 30, 8:15 PM CST to 8:16 PM CST
Where
Logan County, Hartsburg
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.250, -89.430

Lightning struck a tree, causing a small fire to develop.

Thunderstorm Wind, Logan

When
June 30, 8:15 PM CST to 8:20 PM CST
Where
Logan County, Lincoln
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.150, -89.370

A large tree was blown onto power lines.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Peoria2019-06-3039MaleUnder TreeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839167, 839162, 839163, 839168, 839173, 839174, 839175, 839176, 839177, 839178, 839179, 839180, 839181, 839182, 839183, 839184, 839185, 839186, 839187, 839189, 839190, 839191, 839164, 839165, 839193, 839194, 839195, 839196, 839197, 839199, 839200, 839201, 839203, 839204, 839205, 839166, 839206.